Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2004, 2:45 PM CDT for Plymouth County, Iowa. It was in force for 45 min. 51 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2004, 2:45 PM CDT (19:45 UTC)
- Expired
- May 19, 2004, 3:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 2:53 PM CDT | HAIL 1.75 | Merrill, IA | |
| May 19, 2:53 PM CDT | HAIL 1.75 | Merrill, IA | |
| May 19, 2:53 PM CDT | HAIL 1.75 | Merrill, IA | |
| May 19, 2:53 PM CDT | HAIL 1.75 | Merrill, IA | |
| May 19, 2:53 PM CDT | HAIL 1.75 | Merrill, IA | |
| May 19, 2:55 PM CDT | HAIL 0.75 | Merrill, IA | |
| May 19, 2:55 PM CDT | HAIL 0.75 | Merrill, IA | |
| May 19, 2:55 PM CDT | HAIL 0.75 | Merrill, IA | |
| May 19, 2:55 PM CDT | HAIL 0.75 | Merrill, IA | |
| May 19, 2:55 PM CDT | HAIL 0.75 | Merrill, IA | |
| May 19, 3:00 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:00 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:02 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:02 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:02 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:02 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:02 PM CDT | HAIL 0.88 | Le Mars, IA | |
| May 19, 3:08 PM CDT | HAIL 1 | Merrill, IA | |
| May 19, 3:08 PM CDT | HAIL 1 | Merrill, IA | |
| May 19, 3:08 PM CDT | HAIL 1 | Merrill, IA | |
| May 19, 3:08 PM CDT | HAIL 1 | Merrill, IA | |
| May 19, 3:08 PM CDT | HAIL 1 | Merrill, IA | |
| May 19, 3:15 PM CDT | HAIL 2.5 | Le Mars, IA | |
| May 19, 3:15 PM CDT | HAIL 2.5 | Le Mars, IA | |
| May 19, 3:15 PM CDT | HAIL 2.5 | Le Mars, IA | |
| May 19, 3:15 PM CDT | HAIL 2.5 | Le Mars, IA | |
| May 19, 3:15 PM CDT | HAIL 2.5 | Le Mars, IA | |
| May 19, 3:16 PM CDT | HAIL 0.88 | 3 N Le Mars, IA | |
| May 19, 3:16 PM CDT | HAIL 0.88 | 3 N Le Mars, IA | |
| May 19, 3:16 PM CDT | HAIL 0.88 | 3 N Le Mars, IA | |
| May 19, 3:16 PM CDT | HAIL 0.88 | 3 N Le Mars, IA | |
| May 19, 3:16 PM CDT | HAIL 0.88 | 3 N Le Mars, IA | |
| May 19, 3:19 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:19 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:19 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:19 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:19 PM CDT | HAIL 1 | Le Mars, IA | |
| May 19, 3:20 PM CDT | HAIL 0.88 | 1 N Oyens, IA | |
| May 19, 3:20 PM CDT | HAIL 0.88 | 1 N Oyens, IA | |
| May 19, 3:20 PM CDT | HAIL 0.88 | 1 N Oyens, IA | |
| May 19, 3:20 PM CDT | HAIL 0.88 | 1 N Oyens, IA | |
| May 19, 3:20 PM CDT | HAIL 0.88 | 1 N Oyens, IA | |
| May 19, 3:30 PM CDT | HAIL 1.5 | 4 N Oyens, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
582 WUUS53 KFSD 191945 SVRFSD IAC149-192030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 330 PM CDT * AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF HINTON...OR ABOUT 11 MILES NORTH OF SIOUX CITY...MOVING NORTHEAST AT 40 MPH. ANOTHER STORM CAPABLE OF PRODUCING SEVERE WEATHER WAS MOVING NORTHEAST NEAR REMSEN. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL AROUND 250 PM CDT LE MARS...CRAIG...KINGSLEY AROUND 255 PM CDT STRUBLE AROUND 300 PM CDT REMSEN AROUND 310 PM CDT LAT...LON 4290 9654 4257 9639 4258 9587 4291 9588 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:20 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 19, 10:20 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT WED MAY 19 2004 .DISCUSSION... LO LVL MOISTR/CLDS ARE PRETTY DEEP OVER MOST OF AREA AS EVIDENCED BY NMRS PIREPS AND REPORTS OF A LTL DRZL OR MIST AS IT HAS BEEN TERMED. THIS WILL PUT THE CLAMPS ON SKIES BCMG PTCLDY MOST OF AREA THIS AFTN AND ALSO WITH THE OBVIOUS RESULT OF NOT LETTING TEMPS GET TOO WARM. HAVE ADJUSTED ACCORDNGLY IN UPDATE. THIS MAY ALSO PUT A SIGNIFICANT CLAMP ON TSTM DVLPMNT ESPLY SINCE SPC HAS BEEN BASING A LOT OF THE MDT RISK POTENTIAL ON SFC BASED DVLPMNT THIS AFTN. HAVE DONE NOTHING THERE XCP CLEAN OUT MRNG TSTMS IN THE N...SINCE OTRW WE HAVE ONLY A SLGT CHC TSTMS FAR W THIS AFTN AND HOLD IT OFF REST OF AREA TILL THIS EVE. SEE NO NEED TO KNOCK DOWN EVE POTENTIAL AT THIS POINT SINCE CLRNG CUD GET THINGS GOING OUT W BY END OF THE DAY...AND THERE CUD BE SOME ELEVATED CONVECTN AS WELL...WITH LOTS OF POTENTIAL IF STORMS DO GET GOING. BUT FOR THIS AFTN MAINLY A LOT OF CLDS AND COOLER TEMPS THAN WE HAD IN FCST ERYR. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, May 19, 12:00 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 1200 PM CDT WED MAY 19 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT APPROACHING FROM THE NORTHWEST...AND VERY UNSTABLE AIR OVER THE AREA AHEAD OF THE FRONT...WILL BRING A POTENTIAL FOR SEVERE THUNDERSTORMS OVER THE AREA THIS EVENING. LOW CLOUDS WILL LIMIT HEATING AND PREVENT STORMS FROM DEVELOPING OVER MOST OF THE AREA DURING THE DAY. HOWEVER...BY THE END OF THIS AFTERNOON...THUNDERSTORMS COULD DEVELOP WEST OF THE JAMES RIVER IN SOUTH DAKOTA. THESE STORMS WOULD THEN MOVE OVER THE REST OF THE AREA THIS EVENING. THE EXTENT OF THE AREA THAT WILL BE AFFECTED BY THUNDERSTORMS IS STILL UNCERTAIN BECAUSE OF THE CLOUD COVER AND LIMITED HEATING. LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES WILL BE POSSIBLE IF STORMS DEVELOP. THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX OF THUNDERSTORMS OVER NORTHWEST IOWA THIS EVENING WITH DAMAGING WINDS BECOMING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT AND INTO THE DAY ON FRIDAY. SEVERE WEATHER WILL BE POSSIBLE THROUGH THE PERIOD AS WELL. AT THIS TIME IT IS TOO EARLY TO TELL THE EXACT LOCATION AND MOST LIKELY TYPE OF SEVERE WEATHER. IN ADDITION TO THE SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL ALSO BE LIKELY THURSDAY NIGHT INTO FRIDAY MORNING. THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE IN THE DAYS 4 THROUGH 7 TIME FRAME...SATURDAY THROUGH TUESDAY...AS A NEARLY STATIONARY BOUNDARY CONTINUES TO BE IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM OVER SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| May 19, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 42 min |
| May 19, 3:26 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| May 19, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 46 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 31 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.